However, like other CNS depressants, including alcohol, clonazepam can be addictive for some individuals. The drug should also not be prescribed for more than two weeks, unless there are life-threatening reasons (such as seizure disorders) to continue clonazepam treatment on a long-term basis. Benzodiazepines in general are very habit-forming, and the body can quickly and easily develop a tolerance to the medication, meaning the brain needs more of the drug to receive the same calming effects as the first dose. People who develop a tolerance to, dependence on, or addiction to clonazepam are likely to experience withdrawal symptoms if they stop taking the medication suddenly. Although it is rare, in some instances, clonazepam withdrawal can be dangerous.
Withdrawal from Clonazepam
When a person who has taken a benzodiazepine like clonazepam stops taking the medication suddenly – either because their prescription is finished or because they are attempting to end an addiction – they are likely to experience some withdrawal symptoms. The longer a person has taken clonazepam, the more intense the withdrawal symptoms could be. This is also true if the individual took large doses of clonazepam.
Withdrawal symptoms typically mirror the symptoms of the disorder they were used to treat. These symptoms include:
- Anxiety or panic attacks
- Rapid heart rate
- Increased blood pressure
- Nausea or vomiting
- Constipation or diarrhea
These withdrawal symptoms most often begin 3-4 days after the final dose, and they last for 2-4 weeks. Psychological symptoms, such as anxiety, depression, and cravings, are likely to last longer than physical effects, including stomach upset. When a person takes clonazepam to treat a panic disorder, insomnia, or other psychological condition, it is important to do so with a physician’s oversight and in conjunction with other therapeutic treatments to improve understanding and management of the disorder after the clonazepam prescription ends.
People who become addicted to clonazepam may increase their dose to get a euphoric or relaxed “high,” or they may take the drug more frequently. They are very likely to continue abusing clonazepam longer than the recommended two weeks. This substance abuse puts these people at a greater risk of dangerous withdrawal symptoms, including post-acute withdrawal syndrome (PAWS).
What Is PAWS?
Protracted withdrawal, or post-acute withdrawal syndrome, is possible for people who have struggled with clonazepam addiction for a long time or who abused the medication in large doses for nonmedical purposes. PAWS is an increase in the intensity of withdrawal symptoms, especially anxiety, but it can also include intense depression, suicidal thoughts, and seizures. This syndrome is why it is very important for people who have struggled with clonazepam addiction to seek medical supervision, especially in a rehabilitation setting. Attempting to end an addiction “cold turkey,” without medical supervision, can lead to PAWS, and these dangerous withdrawal symptoms can take up to six months, or even longer, to resolve.
Symptoms of PAWS
PAWS is similar in many ways to delirium tremens, a syndrome related to alcohol withdrawal. Symptoms of benzodiazepine withdrawal syndrome include:
- Sleep disturbance
- Irritability or mood swings
- Intense anxiety or panic attacks
- Muscle weakness
- Difficulty concentrating
- Nausea, vomiting, and dry retching
- Weight loss due to appetite changes
- Body aches and pains
- Joint stiffness
- Heart palpitations
- Psychotic reactions
Psychosis and seizures are especially dangerous; however, by switching to a long-acting benzodiazepine and tapering the drug over time, many of these withdrawal symptoms can be managed.